Does PrEP have side effects?

A:

Most of us will not have side effects from PrEP. We know that some people who take PrEP have short-term side effects such as nausea when first starting to take the medication. These side effects usually stop within a few weeks. Our health care provider will likely ask about any side effects we've been having, and may be able to help us manage them!

Decreased kidney function is a possible side effect from PrEP, and is one reason we need to get medical tests as part of accessing PrEP. This side effect is not very common, and can be reversed when we stop taking PrEP.

Decreased bone density is also a possible side effect of Truvada, but more research is needed to understand this side effect for those of us who are HIV-negative. This side effect is not very common, and has also been reversed when people stop taking PrEp. More research is needed to understand this side effect for those of us who are HIV-negative.

These possible side effects are one reason why those of us taking PrEP need to see a health care provider regularly; in most cases, appointments are needed every three months.


Located on the unceded traditional territory of the xʷməθkʷəy̓əm, Sḵwx̱wú7mesh and Tsleil-Waututh